General Question

ItalianPrincess1217's avatar

Will an antidepressant help with anger?

Asked by ItalianPrincess1217 (10153 points ) January 27th, 2012 from iPhone

I was diagnosed with bipolar. My psychologist recommended medicine (one antidepressant and one mood stabilizer). He obviously can’t prescribe it so he wrote a letter to my primary doctor. I would see a psychiatrist but finding one in my area that accepts my insurance has been impossible so far. Unfortunately my primary doctor wants to try starting me on the antidepressant first. She said if I still don’t improve she’ll consider a mood stabilizer. Most of my issues with the bipolar is the depression and anger outbursts. I usually don’t have many highs and when I do, it’s short lived. Will an antidepressant help with the anger or will I definitely need the mood stabilizer to help this issue?

The antidepressant is Lexapro if that matters.

Observing members: 0 Composing members: 0

12 Answers

EverRose11's avatar

It can depends on what medicine you are taking.

marinelife's avatar

I agree. It depends, but I would ask the doctor to try the psychologist’s recommendations as written. If necessary, have the psychologist talk to the doctor.

Moegitto's avatar

I too, am Bipolar. You doctor isn’t “just” giving you antidepressants. When you get new medication as a Bipolar they have to see the effects of that medicine. If they gave you both, and you had a negative reaction, they would have to do blood test and more to see what went wrong. By giving you one at a time, they can easily see if it’s that one that presents a problem. If not, your moving on up to the other medication. Unless the doctor specifically said he was only giving you one ever.

Oh and on another note, Anti-depressants half work as mood stabilizers, depending on your type of Bipolar symptoms. If your like me, your mood swings involve going down (depression) and bouncing too high (Manic). If your like my friend and you go from low to anger, then you need different medications. The mood stabilizers keep you from swinging hard, they don’t stop them completely.

ItalianPrincess1217's avatar

@Moegitto I’m more like your friend. Going from low to angry. Would antidepressants not treat that?

redhen4's avatar

I agree with @Moegitto that they are very careful starting your meds, and whether to give 2 or more. I know some people who take several, me I take 2 – Welbutrin and Lamictal.
I was diagnosed about 3 years ago with Bipolar 2. Which sounds like what you and @moegitto’s friend may have. I have mostly lows and my highs are not manic, but more along the lines of what others experience as normal.
I have anger sometimes, but it gets worse on certain meds. The one I take now I was at 300mg, which produced too much anger and spaciness. I lowered it and am doing better.
I don’t envy you starting off trying to find the right “cocktail” as they say, to get you feeling better.
They will start on one, see how that goes and increase the dose or change to a different medication all together if necessary to stabilize you. Just be sure to tell them how each medicine affects you so they know how to mix and match.
Is there a support group in your area you can go to? Out here (AZ) there are several, different parts of town, different times of day.
Good luck, and drop me a line if you want to talk more.

Moegitto's avatar

@ItalianPrincess1217 Your a type 2. Anti-depressants won’t really do TOO much good for you. You should feel some benefits in about 6 weeks, but your type needs the mood stabilizers because going from depression to normal is easy, it’s the anger that needs to be addressed. When I’m in my manic mode I feel so happy that nothing could come close to making me mad. But for you all, since you don’t have hypermania, you need something to balance out that extra energy that goes towards anger. @redhen4 said the magic word, Welbutrin. Ask about that the next time you see your doc, that med actually has a double benefit. It helps with depression, but it also lowers the bounce effect (mood swinging) so you won’t go as angry when you do swing. It helps me not get so high on happiness that I think I can do everything. My type of Bipolar is the one that makes me wanna spend money uncontrollably, and I’m more creative and inspired when I’m in this state too. Bipolar type 2 sufferers tend to go from depressed that builds into anger and then they drop back into depression if they do something in their anger mode that they regret. It’s a bad cycle, and antidepressants won’t be able to stop that, because you’d go from really angry to kinda depressed. A good balance for you would be to allow some anger (which is normal human behavior) and some depression (a buffer to absorb some anger).

Another thing I learned, if you feel like the current plan your doctor has you on isn’t working, it’s your right to ask for another plan of action. You only have to give a doctor a certain amount of time to prove himself, I found this out by arguing with my diabetic counselor.

flutherother's avatar

I am not in favour of medication though there are times when it is the best solution. I would take the advice of your doctor and get a second opinion if possible or at least check the drug out on the Internet. I would have thought an anti depressant would be more helpful in treating anxiety but this may be the cause of your anger. I would be careful of possible side effects.

wundayatta's avatar

Whoa! This sounds very dangerous to me. It is well known that giving an anti-depressant like Zoloft or Prozac can trigger mania. If you have bipolar, you start with a mood stabilizer. Add the anti-depressant later. Your doctor doesn’t sound very knowledgeable to me.

I think that no matter how poor you are, you do not want to endanger your child by going into a manic episode. Find a psychiatrist who knows what they are doing and see them. Promise to pay them later. Whatever. Get someone who knows what they are doing to supervise your meds.

You should do some research about this. Almost every major medical site has information about the danger of anti-depressants alone if you are bipolar. If you have to, show the information to your doctor. But if you have bipolar, this sounds like a very dangerous course of treatment to me.

redhen4's avatar

Wundavatta has some good points – I think antidepressants can cause mania. I was on a med that had me rapid cycling (cry one minute, laughing hysterically the next, then anger) so that if I wasn’t bipolar then, I sure was on that med. I know you have to be careful about antidepressants. I took Prozac years ago. It worked for a while, then not. That is the other issue, when you are undiagnosed bipolar, you get antidepressants and they stop working – at least it was that way for me. I’d be on one for a while, it would stop working, then onto another for a short time. And no one person has the same issues on all meds. I took Paxil CR for a while – then I wanted to kill myself and everyone around me.
I read up on all meds online, like he said. Any med has scary side effects, you just have to try and see-you may not have any, or they may be mild. Even Lamictal has a life threatening side affect but you know early on and then you stop taking the meds.

ItalianPrincess1217's avatar

@wundayatta I agree. I have seen several things on medical websites claiming that an antidepressant alone can make bipolar worse. I already have terrible anger problems and I can’t afford to mess around with a medicine that can potentially make it worse. I have a 4 month old son who should never have to witness that or be put in danger. My dr likes to cure everything with antidepressants. She first prescribed zoloft and after taking it only a few times and discussing with my psychologist, I stopped taking it. I heard zoloft could worsen bipolar. So I went back with a letter of recommended medicines from my psychologist and my dr insisted I should try another antidepressant. Lexapro this time. She doesn’t seem to understand what my needs are.

Moegitto's avatar

@ItalianPrincess1217 That’s what I was getting at. The doctor is following a book and not the patient. When a doctor refuses to budge, that’s when you get a second opinion. Some doctors literally plan out treatment straight out of the book instead of getting a feel for each individual patient. Like I said, get a second opinion ASAP. You won’t know if you suffer from mania episodes until it happens, when I was in Iraq I flew off in a verbal tirade about how much I hated someone. It ended up with me walking around to see every “help” official they had on our fob until they realized I was just stressed and put me on Zoloft, which didn’t help at all. It took 3 doctors but I finally found one that actually listened to me instead of suggesting to me. Ask you doctor once more to clarify to him your serious about this and then ask your psychologist if they could recommend another doctor or speak to this doctor for you.

mattbrowne's avatar

Some antidepressants can prevent anxiety problems. Anger is sometimes linked to being anxious.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther